7 Medication Errors and How to Prevent Them



Long working hours and consistent work pressure can make you commit some errors in filling the prescriptions for the patients as a pharmacist. However, some errors can be minor, but some mistakes can be life-threatening. Unfortunately, many incidents have occurred in the U.S., where medication errors have led to severe patient complications, including sinking into a comma.


According to the Journal of the American Medical Association, more than 100,000 Americans die each year due to adverse drug reactions — the sixth leading cause of death in the nation. But not any pharmacist does it consciously and tries its best to avoid such errors. That's why we have drawn some common mistakes that pharmacists commit, leading to severe complications, and how you can prevent them.

1. Dispensing the Wrong Medication

It happens when you fill a doctor's prescription with the incorrect drug. It can happen for various reasons, including failing to read the prescription thoroughly or dispensing a significant volume of medication on a busy day at the pharmacy. Furthermore, pharmacy rules that encourage a fast-paced work environment can also increase the likelihood of mistakes.


Solution: Read the prescription carefully. When filling the shelves, extreme precision should be used when labeling, and any errors should be corrected as soon as possible. Likewise, abbreviations must be used appropriately, and you must be familiar with all of them. Pharmacies should also eliminate any policies that might put the pharmacist at risk of making an error.

2. Patient Not Given Accurate Instructions

You may need to inform the patient about potential adverse effects or drug interactions while using particular medicines or treatments. If this is not done, the patient may develop complications without realizing it due to severe drug interactions or adverse effects.


Solution: It's critical to determine whether the patient has any known drug allergies and then deliver the prescription correctly. In addition, make a habit of informing the patient about the doses, adverse effects, and drug interactions while handing them the medication.

3. Drug Interactions — Caused Due to Other Medications the Patient is Taking

When some medicines are combined with other pharmaceuticals or even food, they lose effectiveness. And when a pharmacy technician fails to detect or inquire about the patient's other drugs they are taking, the delivered medication may become less effective or create dangerous interactions.


Solution: It's critical to inform the patient about the potential adverse reactions if combined with other prescriptions or even food or beverages like alcohol.

4. Look-alike or Sound-alike (LASA) Were Used

LASA drugs look or sound similar to each other — either by their brand name or generic name. These medications might also have similar packaging, similar sounding names, or even similar spellings. For instance, hydralazine (treat high blood pressure) and hydroxyzine (treat anxiety) sound a lot alike. As a result, patients can have adverse effects if handed the different one.


Look-alike or Sound-alike drugs are much bigger problems than people realize. However, a pharmacist must recognize it.


Solution: Separate the medications physically that look or sound the same when stored on shelves. To distinguish between the two, you can also use a portion of a drug's name in uppercase letter (on stock bottles and electronic medication orders) like HydrALAzine.

5. Misplaced Zeroes and Decimal Points

A misplaced zero, decimal point or unit might occur when a prescription is rushedly transcribed or interpreted. It entails filling a considerably more or lower amount than recommended, perhaps resulting in a life-threatening situation.


Solution: Staying away from device notifications during work or storing a single strength of medicine separately can help prevent these mistakes. However, to rule out any such inaccuracies, you must examine the label during counseling and before giving over the prescription to the patient.

6. Handing Over Medication to the Wrong Patient

It happens when you pass over the pharmaceutical bag to the wrong patient at the point of sale.


Solution: You may avoid this by asking the person for a second identifier, such as their date of birth or address, to ensure that two patients with similar names are not mixed up. Such inaccuracies can also be avoided by employing bar code technology.

7. Unclear Prescription Leading to Dispensing of Wrong Medication or Dosage

A doctor's sloppy handwritten prescriptions might be challenging to read. It might result in a mismatch between the medicine and the dose.


Solution: Preparing medicine based on an ambiguous prescription is never a brilliant idea. To avoid any misunderstanding, have a pharmacist nearby to verify medications with the prescribing doctor.

Conclusion

As we've seen, a mistake can be avoided, and it's not always the pharmacist's fault; it might be the fault of the prescriber, pharmacist, nurse, or even the computer program. As a pharmacist, it is your job to detect any pharmacy system failures, especially if they lead to a medication error. Leaving any uncertainty to chance or taking shortcuts might be costly, not just to the patient but also to your pharmacy.


United Pharmacy Network is aware of the market and understands what practices can spoil your reputation as a pharmacy. If you have any questions or concerns about growing your independent pharmacy, schedule a call with us!

61 views0 comments

Recent Posts

See All